Texas, 2014

Hail and Damaging Winds in Texas, May 7 to 9, 2014

May 7 to 9, 2014 · NWS SJT · 34 events in 14 counties and zones

Scattered severe thunderstorms, including some supercells, developed across West Central Texas along the dryine. The main hazards were damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered severe thunderstorms, including some supercells, developed across West Central Texas along the dryine. The main hazards were damaging winds and large hail. A line of thunderstorms moved across parts of the area during the late evening. Isolated, severe, pulse type thunderstorms developed during the afternoon on May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 5:02 PM CST, 8 minutes earlier.

Area forecast discussion, May 7, 5:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT WED MAY 7 2014

.AVIATION...
/00Z TAFS/

Scattered thunderstorms developing off the mountains of Mexico
may affect KSOA and KJCT toward 3Z tonight. Better chance of storms
will be after 6Z across much of West Central Texas as a couple bands
of showers and thunderstorms are expected to develop and move east
across the region. Have VCTS at most TAF sites beginning 6Z. Storms
will end from west to east Thursday morning. MVFR CIGS likely after
6Z along the I-10 corridor and up to Brady will lift to VFR by mid
to late morning.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 7 2014/

SHORT TERM...
(Tonight and Thursday)
The main concern for tonight's forecast will be the severe
weather potential across most of the area.

Severe Thunderstorm Watch 123 has already been issued for areas
generally north of a Sterling City to Brownwood line, and this
will be in effect through 10 PM tonight. Thunderstorms have
already developed along and north of Interstate 20 in our area
within an instability ridge with CAPE values of 2500 J/kg or
greater, and along a dryline running north to south through
Throckmorton County. A second moisture discontinuity line is
located just west of our CWA, and will likely serve as another
focus for thunderstorms to develop along. While deep layer shear
is not quite that impressive just yet at 30-35 knots through 6km,
thus storms are not very well organized just yet, and have been
somewhat pulsey in nature so far. However, the ample instability
is allowing thunderstorms to develop quickly with explosive
updrafts, and possible hail up to the size of quarters for brief
periods. As we move forward in time, we will see this speed shear
increase which should help with storm organization, and increase
chances for severe hail and/or wind gusts. There is also the
outside possibility for a tornado or two to develop within the
watch area. However, LCL's within our CWA are 5000 feet or higher,
which will hinder the chances for a tornado to develop. These will
lower as temperatures fall though, so it can't be completely ruled
out.

Overnight tonight, large scale upward motion and increasing mid
level lapse rates, along with the increasing speed shear
mentioned earlier, will move into the area as the upper level low
in Utah, and attendant shortwave moving through said low make
their way toward Texas. This lift will interact with a Pacific
front/dryline moving east across the Permian Basin and Trans Pecos
areas, and likely result in another broken line of thunderstorms
develop west of our area, then moving through after midnight.
Although instability will be lacking due the event taking place at
night, some storms embedded within this line are expected to be
strong enough to produce severe size hail, and possible damaging
wind gusts. However, these storms are also expected to be a mixed
mode, and not extremely well organized. Lows tonight are expected
to be in the mid to upper 60s with a few locations near 70
degrees.

Scattered showers and thunderstorms may be ongoing tomorrow
morning, mainly east of a Haskell to Sonora line, so have kept in
slight to likely chances for the eastern 2/3 of the forecast area
through 18Z. After noon, the precipitation should be moving out of
the area for the most part. Expect high temperatures to again cool
a few degrees tomorrow, especially eastern areas that will see
some rainfall and cloud cover through the morning hours.

LONG TERM...
(Thursday night through Wednesday)

The upper level storm system that is bringing the possibility of
showers and thunderstorms across a large portion of the area today
and tomorrow, will be mainly east of West Central Texas by
Thursday evening. A few lingering showers and thunderstorms will
be possible across mainly the extreme southeast counties, but I
think the majority of convection will have moved east of the
region by 00z Friday. Above normal temperatures are forecast on
Friday, with highs generally in the upper 80s to lower 90s. Models
are hinting at a weak short wave trough traversing the area late
Friday. The NAM and ECMWF are both hinting at convection
developing during the late afternoon/evening, mainly across the
Texas Hill Country. At this time, the majority of convection looks
to remain south and east of our area, but slight chance PoPs were
continued across mainly our extreme southeast counties.

Unseasonably hot temperatures are in store this weekend, ahead of
the next upper level trough that will move ashore the Pacific
Northwest early Saturday. Highs both Saturday and Sunday will be in
the mid to upper 90s, with the hottest temperatures likely on
Sunday, ahead of a cold front. There continues to be disagreement on
the timing of the next cold front, with the GFS bringing the front
through most of the area by 12z Monday, while the ECMWF is slower,
bringing the  front through the area during the day Monday. The
current forecast is trended closer to the faster GFS solution, with
PoPs beginning overnight Sunday, and ending by late Monday. A lot of
uncertainty remains this far out on the exact timing of the front,
and extent of convection, and PoPs may need to be adjusted on future
shifts. Cooler temperatures and dry conditions are forecast Monday
through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  91  57  88  64 /  60  50  10  10  10
San Angelo 	 67  90  54  92  66 /  40  20  10  10  10
Junction 	 70  88  63  90  68 /  40  40  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/04
Hazardous weather outlook, May 7, 2:39 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT WED MAY 7 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
339 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND EVENING ACROSS WEST CENTRAL TEXAS. THUNDERSTORM COVERAGE IS
EXPECTED TO INCREASE AFTER MIDNIGHT. SOME STORMS MAY BECOME
SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE THURSDAY AFTERNOON...GENERALLY WEST OF A HASKELL...TO
BALLINGER...TO SONORA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 7, 1:34 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT WED MAY 7 2014

TXZ099-072030-
THROCKMORTON TX-
234 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR
THROCKMORTON COUNTY...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF THROCKMORTON...MOVING
NORTEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THROCKMORTON BY 240 PM CDT
  ELBERT BY 300 PM CDT
  US-183 NEAR THE THROCKMORTON-BAYLOR COUNTY LINE BY 310 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3340 9895 3296 9895 3296 9933 3340 9922
TIME...MOT...LOC 1933Z 196DEG 24KT 3313 9915
Special weather statement, May 7, 2:38 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT WED MAY 7 2014

TXZ099-072130-
THROCKMORTON TX-
338 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR
THROCKMORTON COUNTY...

AT 334 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF ELBERT...OR ABOUT 7
MILES NORTHEAST OF THROCKMORTON...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN THROCKMORTON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3338 9894 3308 9895 3310 9926 3341 9919
      3340 9895
TIME...MOT...LOC 2037Z 196DEG 24KT 3327 9908
Special weather statement, May 7, 4:03 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
503 PM CDT WED MAY 7 2014

TXZ098-072230-
HASKELL TX-
503 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
HASKELL COUNTY...

AT 500 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER O'BRIEN...OR ABOUT 16 MILES
NORTHWEST OF HASKELL...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN HASKELL COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3340 9962 3328 9973 3328 9999 3340 9998
TIME...MOT...LOC 2203Z 210DEG 29KT 3339 9984
Special weather statement, May 7, 4:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CDT WED MAY 7 2014

TXZ139-072315-
COLEMAN TX-
548 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
COLEMAN COUNTY...

AT 546 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF VALERA...OR ABOUT 12
MILES WEST OF COLEMAN...MOVING NORTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORDS CREEK RESERVOIR BY 555 PM CDT
  GLEN COVE BY 600 PM CDT
  SILVER VALLEY BY 610 PM CDT
  NOVICE...LAKE COLEMAN AND GOLDSBORO BY 615 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3149 9955 3155 9967 3156 9967 3155 9968
      3156 9970 3158 9971 3157 9972 3208 9971
      3207 9924
TIME...MOT...LOC 2248Z 193DEG 28KT 3178 9962

The radar

The Dyess AFB radar (KDYX), 70 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Coleman

When
May 7, 5:10 PM CST to 5:14 PM CST
Where
Coleman County, 0.69 mi S of Silver Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.960, -99.550

Hail, Callahan

When
May 7, 5:45 PM CST to 5:49 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.370, -99.190

Hail, Crockett

When
May 7, 5:48 PM CST to 5:52 PM CST
Where
Crockett County, 26.26 mi S of Ozona
Measured
1.75 in hail
Reported by
Public
Coordinates
30.320, -101.200

Hail, Sutton

When
May 7, 6:20 PM CST to 6:25 PM CST
Where
Sutton County, 2.39 mi SSW of Sonora Allison Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
30.640, -100.920

Hail, Schleicher

When
May 7, 6:42 PM CST to 6:47 PM CST
Where
Schleicher County, 7.81 mi NNW of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.960, -100.650

Thunderstorm Wind, Sterling

When
May 7, 6:46 PM CST to 6:50 PM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

Hail, Schleicher

When
May 7, 6:55 PM CST to 6:59 PM CST
Where
Schleicher County, 16.54 mi NNW of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
31.070, -100.730

Thunderstorm Wind, Schleicher

When
May 7, 6:55 PM CST to 6:59 PM CST
Where
Schleicher County, 16.54 mi NNW of El Dorado Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.070, -100.730

A National Weather Service Cooperative Observer estimated a wind gust to 80 mph.

Thunderstorm Wind, Nolan

When
May 7, 7:00 PM CST to 7:04 PM CST
Where
Nolan County, 4.52 mi SW of Shaufler
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
32.350, -100.530

Hail, Tom Green

When
May 7, 7:19 PM CST to 7:24 PM CST
Where
Tom Green County, 4.04 mi SE of Tankersly
Measured
1.25 in hail
Reported by
Public
Coordinates
31.310, -100.580

Thunderstorm Wind, Tom Green

When
May 7, 7:19 PM CST to 7:24 PM CST
Where
Tom Green County, 4.04 mi SE of Tankersly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.310, -100.580

The public estimated a wind gust of 70 mph.

Thunderstorm Wind, Tom Green

When
May 7, 7:22 PM CST to 7:27 PM CST
Where
Tom Green County, 1.82 mi SE of (Sjt)mathis Fld San
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
31.350, -100.480

Thunderstorm Wind, Tom Green

When
May 7, 7:25 PM CST to 7:29 PM CST
Where
Tom Green County, 2.76 mi N of (Sjt)mathis Fld San
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.410, -100.500

The public reported trees blown down and a window broken.

Hail, Tom Green

When
May 7, 7:26 PM CST to 7:30 PM CST
Where
Tom Green County, 0.91 mi NE of (Sjt)mathis Fld San
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
31.380, -100.490

Hail, Tom Green

When
May 7, 7:30 PM CST to 7:35 PM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
31.390, -100.450

Thunderstorm Wind, Tom Green

When
May 7, 7:30 PM CST to 7:35 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public reported a tree uprooted in downtown San Angelo.

Thunderstorm Wind, Coke

When
May 7, 7:39 PM CST to 7:43 PM CST
Where
Coke County, 7.51 mi SSW of Robert Lee Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.780, -100.580

A National Weather Service Cooperative Observer estimated a 75 mph wind gust.

Thunderstorm Wind, Irion

When
May 7, 7:40 PM CST to 7:44 PM CST
Where
Irion County, 16.65 mi NW of Mertzon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.440, -101.020

The public estimated a wind gust to 60 mph.

Thunderstorm Wind, Tom Green

When
May 7, 7:49 PM CST to 7:53 PM CST
Where
Tom Green County, 1.5 mi NNE of Harriet
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.570, -100.310

A ranch owner emailed pictures of numerous large tree limbs down.

Thunderstorm Wind, Jones

When
May 7, 7:52 PM CST to 7:56 PM CST
Where
Jones County, 3 mi NNE of Anson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.790, -99.860

A trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Haskell

When
May 7, 8:02 PM CST to 8:07 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
33.160, -99.730

Thunderstorm Wind, Haskell

When
May 7, 8:05 PM CST to 8:09 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -99.730

Law enforcement reported numerous uprooted trees throughout the City of Haskell. Most trees were 15 to 20 feet tall.

Thunderstorm Wind, Haskell

When
May 7, 8:05 PM CST to 8:09 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

The Haskell mesonet station reported an 86 mph wind gust.

Thunderstorm Wind, Haskell

When
May 7, 8:07 PM CST to 8:12 PM CST
Where
Haskell County, 0.9 mi NW of Haskell Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.190, -99.730

The public reported a barn roof removed by the damaging thunderstorm wind.

Thunderstorm Wind, Jones

When
May 7, 8:12 PM CST to 8:16 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -99.900

Law enforcement reported downed power lines.

Thunderstorm Wind, Haskell

When
May 7, 8:12 PM CST
Where
Haskell County, 1.5 mi NNE of Weinert
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.340, -99.670

The Weinert Mesonet reported a wind gust to 71 mph.

Hail, Taylor

When
May 7, 8:15 PM CST to 8:19 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
0.88 in hail
Reported by
Public
Coordinates
32.470, -100.010

Thunderstorm Wind, Haskell

When
May 7, 8:15 PM CST to 8:19 PM CST
Where
Haskell County, 10.62 mi NNE of Irby
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.320, -99.480

A National Weather Service Cooperative Observer reported an 80 mph wind gust.

Thunderstorm Wind, Taylor

When
May 7, 8:25 PM CST to 8:29 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

The Dyess Air Force Base ASOS reported a wind gust to 77 mph.

Thunderstorm Wind, Taylor

When
May 7, 8:34 PM CST to 8:39 PM CST
Where
Taylor County, Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter reported 4 inch tree limbs down on 14th and Southwest Street.

Thunderstorm Wind, Taylor

When
May 7, 8:40 PM CST to 8:44 PM CST
Where
Taylor County, 2.15 mi SSW of Abilene Bttrfld Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.500, -99.790

A trained spotter reported 6 inch tree limbs down on Interstate 20 and Spinks Road in northwest Abilene.

Thunderstorm Wind, Taylor

When
May 7, 8:42 PM CST to 8:46 PM CST
Where
Taylor County, 8.05 mi NW of Guion
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.240, -99.960

A National Weather Service Cooperative Observer reported large tree limbs and power lines down.

Thunderstorm Wind, Taylor

When
May 7, 8:48 PM CST to 8:53 PM CST
Where
Taylor County, Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

A trained spotter reported 8 inch tree limbs down across a vehicle in Abilene, at the intersection of South 27th and Lugustrum.

Hail, Menard

When
May 9, 1:31 PM CST to 1:35 PM CST
Where
Menard County, 0.59 mi W of Ft McKavett
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
30.830, -100.110

Ping pong ball sized hail was reported at Fort McKavett State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519660, 519661, 519662, 519663, 519664, 519666, 519665, 519668, 519680, 519681, 519682, 519683, 519685, 519687, 519688, 519690, 519691, 519700, 519694, 519701, 519720, 519723, 519724, 519726, 519729, 519733, 519741, 519742, 519743, 519756, 519760, 519761, 519763, 519797.